My Hemoglobin numbers have steadily gone down...from about 11ish to 9.9 and I'm in my 9th month of tx. I'm so disappointed in my doctor...he never sees me for ANY reason..even when I had a BAD case of staph infection. I finally SELF DIAGNOSED my condition thanks to a blog like this. Anyhow, today when I talked to the nurse who gives me my lab results..(not numbers) just "your doing great, keep it up". I asked her and she had to look....so she didn't even know....I'm thinking 9.9 is way low!! Evidently, they didn't. No one has even mentioned Procrit or anything. I am too exhausted to get out of bed most days..probably because I'm suffering from Insomnia too!! Shortness of breath, joint pain, hair loss/thinning, very sore and sensitive tongue, and cracked feet are some of my side effects, too. I'm sure you all know what I'm talking about....this bites and I wish I could just quit already. My labs also show no signs of hepC since the first comprehensive blood tests done at 12 weeks of tx. I heard they use only Milk Thistle in Europe, and it works. Any thoughts on any of this? Thanks so much for your input!!!
Sorry to hear you’re feeling so poorly. Intervention for hemoglobin typically occurs right around 10.0 g/dL. Your doctor’s office should be considering either dose reduction or Procrit (epoetin alpha) right about now. If you’re in otherwise good health, Hgb at 9.9 g/dL most likely won’t be life threatening but will make you feel crappy. If it was me, I’d fax a note directly to the doctor, asking him to contact me for advice; sometimes questions get lost through the screen of front desk, medical assistants, nurses, etc.
Yeah, milk thistle is often used in Europe, but there aren’t many published, peer-reviewed studies that support it’s efficacy. It’s much more likely to reduce hepatic inflammation than it is to affect viral status; and viral load isn’t an issue for you currently. I personally wouldn’t spend money on it, and I wouldn’t expect doctors to endorse it; we need them to continue to practice evidence based medicine.
Only several weeks left, then you can relax for a while in hopes the treatment was productive and yields long term response. Good luck, and let us know how things go—
Did you hgb start at 11 at the beginning of treatment. If so you started very low and really did not have much to go to become anemic. below 10 hgb is generally the point to start procrit, but you are unlikely to be in any danger as Bill pointed out. A lot of how people feel from hgb declines is relative to where they started and how fast it drops.
Good luck and I hope you svr and feel better,
Bill's advice about how to get through the office staff to gain access to the doctor's attention is very good. Or as an alternative, you could just call for an appointment. That is what finally worked for me. When asked what the appointment was for I said I needed help with side effects of the medication. I received prescriptions for an out of control rash and the horrible brain fog and it is enough help to enable me to finish this ordeal.
I am no good with doctors. I don't know how to talk to them effectively, and am at a total loss on navigating the office politics at the doctor's office. And reading these blogs and seeing how others have doctors that respond to every question is very misleading. Many of those people are in studies and so have access to a team. I'm treating with a GP that has many more things on his mind than this one disease.
You need help with your mouth sores, cracked feet, joint pain, and, if not a prescription for procrit (which is on recall and hard to get right now) at least an understanding of when the doctor thinks intervention will be necessary.
You're only two months from the finish line. Please hang in there. You sure don't want to do this again if you don't have to.
Yep, your doc could pay a lot more attention to you. When my hemoglobin dropped below 9, my nurse called me and said to stope taking riba immediately. I didn't, instead I called my doc and discussed with him my options. He was against procrit, but decided to reduce my riba dose. At some point my hemoglobin reached below 8... Was I tired those days? Yes. Was I dead? No, not at all. It happened to me by month 5 on infergen or by month 8 of total tx. Till the end of tx my hemoglobin never reached above 9. Only now, one month post tx it's getting closer to 10. Yet, no procrit, no blood transfusions were done to me. My doc had an opinion that those measures would not be effective enough, and that only riba reduction was the best route to take in my case, as I've been UND for quite some time then.
So, don't worry, you are not dead. However, pay attention to signs like chest pain, shoulder pain, and any heart problems. Just in case.
Getting ahold of a doctor in this country sometimes is an unachievable task :) Yet, when you call and leave several messages and say that you really need to talk to your doc, it usually works. At least it worked for me.
The fax is a great way to get through to your doctor. It has worked for me when the office staff kept forgetting to get refills for me. I guess they forgot me after they hung up the phone, but they have to give the doctor a fax that is addressed to him.
Been there, done that and doing it again. Normal counts is 11 to 18. If you drop below 9 then your doctor should begin you on Procrit or something to that effect to help your body produce more red cells. For me, I had a procrit shot every week and monthly blood transfusions. I've begun the program again, and again my counts have gone down. To help keep the reds elevated, you should reduce the ribivirin. That is the main cause of cell reduction. Find a good gastronologist and blood doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.